It's been just slightly over two weeks since I was released from my month long stay at the inpatient psychiatric facility, and I am finally getting around to sitting down to write another blog post. I am happy to say that this last hospitalization was successful in many ways. Although it took 28 days, I was able to get off all the psychiatric medications I have been on for at least five years. In doing so, the tremor has slowed down.
The process was not simple by any means. Coming off antidepressants meant my otherwise stable mood became unpredictable, leaving me to burst into tears at any given moment. However, it proved to be effective in slowing the tremor down. Within a few days of coming off of them, friends and family members, and even staff, noticed that the range of the movements were smaller, and less aggressive. Shortly after that, I noticed I had to use my hand a whole lot more while brushing my teeth, instead of just letting my head do all the work.
Once I was off the antidepressants, and my mood began to plateau again, the real challenge began. I had to wean off of benzodiazepines. Benzos, I learned, are medications usually given for a short amount of time, or on an "as needed" basis to treat anxiety. They are extremely powerful, and highly addictive. I was never told this. I was simply prescribed them, to be taken 2-3 times a day, which I did without question, for at least three years. When I arrived at the inpatient facility, and explained that I wanted to do a washout of all medications, I was met with opposition from numerous doctors, explaining they didn't want to take me off of the benzos "because they are too addictive." I know. It made no sense to me either. Why would you keep me on a medication if it is so addictive, and it's obvious that my body is now dependent on it?
I put up a fight. Not physically, obviously, I didn't want to get restrained, but I certainly used everything I had left in me to get my point across. I called my outpatient psychiatrist and psychologist. I called my stepmother. I spoke to my inpatient social worker, and eventually called the patient advocate. "The reason I am in here is to do a washout of ALL my medications. I want to be off everything." Eventually, my inpatient doctors agreed. I would be taken off everything, and when the washout was complete, we would start another series of ECT to treat the depression, instead of trying new psychiatric meds, which could possibly cause a similar dystonic tremor reaction.
After the washout of the benzos began, I quickly understood why the doctors were hesitant to take me off of them. The withdrawal side effects were awful, to put it nicely. My heart started doing these strange surges, which left me feeling like I was dropping out of a plane, and then I started feeling like there were bugs crawling under my skin. For days I felt like I was going more crazy, not less, as I couldn't stop scratching every square inch of my body, and I felt like I had to move in slow motion to prevent my heart from exploding in my chest. I can't remember how long I felt so crappy, but eventually most of the symptoms started to fade, and I was ready to begin the next phase: ECT.
Now, my last experience with ECT a few years back, certainly was helpful. It got me out of a severe depression, even if it did leave me with some memory loss. This round of ECT would be done unilaterally, instead of the last round's bi-frontally, which would mean less memory loss, and better recovery. After my first treatment, I woke up from anesthesia with a killer headache, but within 24 hours, doctors and nurses noted that my face looked brighter, and other patients commented on the fact that I was smiling more, and more interactive. The other thing the doctors noticed, and then did a little research on, was that the tremor had slowed even more. Turns out, ECT has been proven effective for treating some forms of dystonia!
I had four ECT treatments inpatient, and by the time the 28th day of my stay rolled around, I was more than ready to go home. My discharge plan included going back to see my regular team on the outside, and maintenance ECT weekly, bi-weekly, and then monthly. A week after my discharge, I went back for my first outpatient treatment. Having ECT as an outpatient is a bit different than while you're inpatient, if only for the reason that you don't have nurses taking care of you for the rest of the day. It took me just about two full days to recover from my last treatment. A brutal headache the first day, and complete lethargy the next. The most difficult side effect by far, however, is the memory loss and confusion. There are conversations I don't remember having, and pockets of time that are missing. I was walking home the other day and suddenly didn't recognize where I was for a minute. They tell me it's all temporary, but it's still scary at the same time.
After speaking with my doctors, and advocating for myself, yet again, I convinced them to let me go a few weeks without an ECT treatment. Mostly, because losing 2 days a week to recover from a procedure that's meant to make me feel better, doesn't exactly boost my mood, but also because it's frustrating to be 32 years old, and have so much memory loss. Hopefully, spacing out the treatments will allow my brain to recover, and my mood will hold stable. So far, so good! It was a long stay in the hospital, and although there were some bumps in the road, it really was worthwhile. Not only am I completely medication free, the tremor is far slower, and I haven't had Botox in months! I am hopeful that this trend will continue.
If I learned anything from this experience, it's that even when things are difficult, I am still the person who knows myself the best, and if I hadn't advocated for myself (with the help of my incredibly supportive family and friends) I may never have achieved the results that I did. I also learned that as much as I hate having a tremor, it has made me a much stronger and resilient woman. In the past, I may have given up on this whole med washout process as soon as it became uncomfortable. Instead, I stuck with it, coped with it, and in the end, am damn proud of this accomplishment!